Alert archive / Maryland / Tornado Warnings in 2003

Tornado Warning 32, NWS Wakefield, VA

September 18, 2003Worcester County, Maryland

NWS Wakefield, VA issued this tornado warning at Sep 18, 2003, 6:29 PM EDT for Worcester County, Maryland. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2003, 6:29 PM EDT (22:29 UTC)
Expired
Sep 18, 2003, 6:45 PM EDT
In force
16 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Worcester County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 8:25 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 182229
TORAKQ
MDC047-182245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
629 PM EDT THU SEP 18 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 645 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 5 MILES SOUTH OF
  IRONSHIRE...OR ABOUT 12 MILES SOUTHWEST OF OCEAN CITY...MOVING
  NORTHWEST AT 75 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   RURAL NORTHERN WORCESTER COUNTY AT 640 PM EDT.

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

LAT...LON 3813 7521 3822 7522 3814 7528 3830 7551
          3830 7539 3834 7534 3843 7534 3835 7522
          3827 7508
$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 18, 3:25 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT THU SEP 18 2003

...ZONES TO BE DELAYED UNTIL AFTR HRCN CONFERENCE CALL...

.OVERVIEW...HRCN ISABEL HAS MADE LANDFALL ACROSS SE NC THIS AFTRN
AND WILL CONT TO WEAKEN AS IT MOVES NW ACROSS ERN NC INTO THE
PIEDMONT OF VA TONIGHT B4 LIFTG N OF RGN FRI.

.SHORT TERM...NHC & GFS TRACK IN GOOD AGREEMENT. WILL CONT WDSPRD
PCPN TONITE AS STORM MOVES N. THUNDER IN AREAS E OF I95 WHERE TORNADO
WATCH CONTS THRU 00Z. HAVE NOTICED DRIER AIR WRAPPING ARND SYSTM FROM
E PAST FEW HRS AND THIS MAY TEND TO LWR PCPN AMTS. GSTY WNDS AND
FLOODING THREAT TO CONT TO BE ISSUE TONITE AS WELL.

SYSTM FCSTD TO ACCELERATE AS IT MOVES N FRI. THUS XPCT PCPN TO
RPDLY END OVR AKQ FA FRI AM. TSCTNS SHOW DRYING DRNG AFTRN...SO IT
SHUD BECOME PT SUNNY ACROSS RGN. WNDY TO START WITH DMNSHG WNDS AS
DAY PROGRESSES.

NO SGNFT WX XPCTD UNTIL THE NXT CDFRNT APPRCHS FROM W TUE. WILL KEEP
CHC POPS IN AS CRNTLY ADVERTISED. TMPS NR SEASONABLE NRMLS.

.MARINE...CRNT WTCHS/WRNGS CONT AS IS.

.PRELIMINARY TEMPS/POPS...
SBY 69 79 65 81 / 99 60 10 10
OXB 68 78 66 81 / 99 40 10 10
WAL 68 79 66 81 / 99 40 10 10
FVX 64 81 61 82 / 99 60 10 10
RIC 65 80 62 82 / 99 60 10 10
PTB 66 82 62 82 / 99 40 10 10
AKQ 67 82 63 83 / 99 40 10 10
PHF 69 81 67 83 / 99 40 10 10
ORF 70 82 68 81 / 99 40 10 10
ECG 71 82 68 82 / 99 40 10 10

.AKQ...
.MD...TRPLCL STORM WRNG...FLOOD WATCH FOR MDZ021>025. TORNADO WATCH
THRU 00Z.
.VA...HRCNE WRNG ERN VA VAZ074?078-084>086-089>091-093>100. INLAND
HRCN WND WRNG VAZ081-082-087-088-092. INLAND TRPLCL STORM WND WRNG
VAZ048-049-060>073-079-080-083. FLOOD WATCH THRU FRI AM VAZ048-049
-060>100. TORNADO WATCH THRU 00Z VAZ072>078-081>086087>100.
.NC...HRCN WRNG NCZ015>017-030>032-102.INLAND HRCN WND WRNG
NCZ012>014. FLOOD WATCH INTO FRI AM NCZ012>017-030>032-102. TORNADO
WATCH THRU 00Z NCZ012>017-030>032-102.

44
Hazardous weather outlook, Sep 18, 5:35 AM EDT, 12 hours 54 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

HURRICANE ISABEL WILL AFFECT THE ENTIRE AREA THROUGH TONIGHT.  COASTAL
AREAS WILL SEE A SIGNIFICANT STORM SURGE.  ALL AREAS ARE UNDER THE
THREAT OF ISOLATED TORNADOES.  HEAVY RAIN WILL CAUSE POSSIBLE INLAND
FLOODING.  AN EXTREMELY LARGE WIND FIELD WILL CAUSE MANY TREES TO BE
DOWNED.  SEE HLSAKQ (WTUS81)...AND FFAAKQ (WGUS61) FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Local storm report, Sep 18, 4:20 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0420 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    CHASE CITY                VA   35 MPH WIND GUST
09/18/03   MECKLENBURG                    TREES DOWN ALL OVER THE
                                          COUNTY.

FOSTER
Special weather statement, Sep 18, 4:24 PM EDT, 2 hours 5 minutes before
NCZ014-016-017-102-VAZ091-093>098-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT THU SEP 18 2003

...HURRICANE FORCE WINDS MOVING THROUGH THE AREA...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY STRONG BANDS OF WIND MOVING INTO THE AREA. THESE MAY EVEN CAUSE
VERY BRIEF TORNADOES.

REPORTS OF WINDS GUSTING TO OVER 80 MPH HAVE BEEN RECEIVED. THESE
WIND GUSTS AND SOME EVEN OVER 90 MPH ARE EXPECTED TO CONTINUE
THROUGH THE NEXT TWO HOURS.

STAY INDOORS AS THESE HIGH WINDS MOVE THROUGH THE AREA. CONDITIONS
WILL BE VERY DANGEROUS FOR THE NEXT SEVERAL HOURS.

92
&&
LAT...LON 3711 7609 3640 7579 3643 7683 3728 7671
Special weather statement, Sep 18, 4:44 PM EDT, 1 hour 45 minutes before
VAZ070-079>082-087>090-092-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 PM EDT THU SEP 18 2003

...HURRICANE FORCE WINDS MOVING THROUGH THE AREA...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY STRONG BANDS OF WIND MOVING INTO THE AREA. THESE MAY EVEN CAUSE
VERY BRIEF TORNADOES.

WIND GUSTS OVER 80 MPH ARE EXPECTED TO CONTINUE THROUGH THE NEXT TWO
HOURS.

STAY INDOORS AS THESE HIGH WINDS MOVE THROUGH THE AREA. CONDITIONS
WILL BE VERY DANGEROUS FOR THE NEXT SEVERAL HOURS.

92
&&
LAT...LON 3657 7806 3658 7696 3741 7666 3733 7748
Local storm report, Sep 18, 4:53 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0453 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    COLONIAL HEIGHTS          VA   FLOOD
09/18/03   CITY OF COLONIAL HEIGHTS       6 INCHES TO 1 FOOT OF
                                          WATER ON PINEHURST DR, N OF
                                          SWIFT CREEK. REPORTED BY
                                          LAW ENFORCEMENT.

FOSTER
Local storm report, Sep 18, 6:04 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0604 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    6 SE FRANKLIN             VA   60 MPH WIND GUST
09/18/03   CITY OF SUFFOLK                MANY TREES DOWN. PRESSURE
                                          MEASURED AT 29.00 REPORTED
                                          BY PUBLIC WITH WEATHER
                                          INSTRUMENTS.

FOSTER
Local storm report, Sep 18, 6:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0621 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    DOWNTOWN NORFOLK          VA   TORNADO
09/18/03   CITY OF NORFOLK                SEEN ON GROUND AT BAYVIEW
                                          AND GRAMBY STREET

XXX

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:30 PM EDTTornado WarningAKQWorcester15 min

Nearby

Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.